Kansas, 2004

Dense Fog in Kansas, December 31, 2004

December 31, 2004 · NWS TOP · 1 event in 1 county or zone

1 dense fog, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
8
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 31, 3:55 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Dec 31, 3:55 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CST FRI DEC 31 2004

.DISCUSSION...

TEMPERATURES THROUGH THE FCST AND THEN PRECIPITATION CHANCES LATE
FRIDAY NIGHT THROUGH TUESDAY AFTERNOON...THEN PRECIP CHANCES/TYPE
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT ARE THE MAIN FORECAST
CHALLENGES.

THE 00Z UPPER AIR MAPS ALONG WITH THE LATEST WATER VAPOR SATELLITE
IMAGERY SHOWED AN UPPER LEVEL TROUGH JUST OFF SHORE FROM THE PACIFIC
NORTHWEST. A SECOND UPPER LEVEL TROUGH WAS LIFTING NORTHEAST ACROSS
THE MIDWEST. A BROAD UPPER LEVEL RIDGE WAS LOCATED OVER THE EASTERN
CONUS.

THE 7Z SFC MAP SHOWED A LOW PRESSURE CENTER OVER NORTHERN MN WITH AN
ARCTIC COLD FRONT EXTENDING WEST-SOUTHWEST ACROSS NORTHERN SD INTO
EASTERN WY. A SURFACE PRESSURE TROUGH EXTENDED SOUTHWEST FROM THE
LOW IN NORTHERN MN ACROSS IA AND EASTERN KS. BEHIND THE SFC TROUGH
WINDS HAVE VEERED MORE TO THE WEST ADVECTING IN DRY AIR. THE SFC
TROUGH EXTENDED JUST WEST OF A STJ TO TOP TO EMP LINE.

THE GFS AND ETA MODEL SOLUTIONS ARE IN BETTER AGREEMENT ON THE 00Z
FRI RUN. BOTH MODELS BUILD A COLD SURFACE RIDGE SOUTHEAST FROM THE
NORTHERN PLAINS INTO THE MID MS VALLEY LATE TONIGHT. THE ARCTIC
AIRMASS WILL REMAIN NORTH AND EAST OF THE FA TONIGHT THROUGH
SATURDAY. A WEAKER COLD FRONT AHEAD OF THE ARCTIC FRONT WILL MOVE
THROUGH THE FA TOMORROW AFTERNOON SHIFTING SOUTHWEST SFC WINDS TO
THE NORTHEAST AND EAST BEHIND THE BOUNDARY. HIGHS ON FRIDAY WILL
WARM UP INTO THE LOWER TO MID 60S ACROSS MOST AREAS...EXCEPT THE
NORTHEAST COUNTIES WHERE THE FRONT WILL HAD MOVED THROUGH BY THE
NOON HOUR. HIGHS IN THE EXTREME NORTHERN AND NORTHEAST COUNTIES WILL
BECOME STEADY BY EARLY AFTERNOON IN THE MID TO UPPER 50S. THE 5H
TROUGH OFF THE PACIFIC NORTHWEST COAST LINE WILL DIG SOUTHEAST INTO
CENTRAL CA BY FRIDAY EVENING CAUSING AN UPSTREAM 5H RIDGE TO AMPLIFY
OVER THE CENTRAL PLAINS THIS AFTERNOON AND TONIGHT. SOUTHWEST FLOW
ALOFT WILL DEEPEN A LEE SFC TROUGH OVER THE HIGH PLAINS TONIGHT.
SOUTHERLY 850MB WINDS WILL ADVECT DEEPER GULF MOISTURE NORTHWARD
TOWARDS FA DURING THE EARLY MORNING HOURS ON SATURDAY. AS THE WARMER
AND MOISTURE AIR ADVECTS NORTH OVER THE SHALLOW COLD AIR MASS ACROSS
THE REGION LATE TONIGHT...AREAS OF FOG WILL PROBABLY DEVELOP AFTER
MIDNIGHT TONIGHT. THERE MAY BE SUFFICIENT MOISTURE AND ENOUGH
ISENTROPIC LIFT FOR A FEW SHOWERS TO DEVELOP ACROSS THE SOUTHEAST
AND EAST-CENTRAL SECTIONS OF THE FA LATE TONIGHT.

ON SATURDAY THE 5H TROUGH WILL LIFT NORTHEAST FROM CENTRAL CA INTO
CO. STRONG SOUTHERLY LOW-LEVEL FLOW AHEAD OF THE 5H TROUGH WILL LIFT
THE SURFACE BOUNDARY NORTHWARD ACROSS THE FA THROUGH THE LATE
MORNING AND AFTERNOON HOURS. INCREASE GULF MOISTURE AND ISENTROPIC
LIFT WILL CAUSE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
DEVELOP ALONG AND NORTH OF THE WARM FRONT DURING THE DAY SATURDAY.
THE SOUTHERN AND CENTRAL COUNTIES MAY HAVE A BREAK IN THE RAIN
THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. LATE SATURDAY
AFTERNOON AND NIGHT THE 5H TROUGH WILL CONTINUE TO LIFT NORTHEAST
INTO EASTERN SD AND WESTERN IA. SHOWERS AND THUNDERSTORM WILL
REDEVELOP ALONG THE SURFACE TROUGH/COLD FRONT THAT WILL MOVE EAST
ACROSS EASTERN KS. IF CAPE VALUES CAN INCREASE ABOVE 1000 J/KG THERE
MAY BE A SLIGHT CHANCE THAT SOME OF THE THUNDERSTORMS WITHIN THE
WARM SECTOR ACROSS THE EAST-CENTRAL COUNTIES MAY APPROACH SEVERE
LIMITS. THE VERTICAL WIND SHEAR WILL BE VERY FAVORABLE...BUT THE
OVERCAST WILL PROBABLY LIMIT INSTABILITY. HIGH TEMPERATURES SOUTH OF
THE WARM FRONT WILL WARM TO AROUND 60 DEGREES ACROSS MOST OF THE FA.
THE NORTHERN COUNTIES MAY ONLY STRUGGLE TO REACH THE UPPER 40S TO
LOWER 50S NORTH OF THE WARM FRONT.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE FA SATURDAY NIGHT
BRINING AN TO THE RAINFALL FROM NORTHWEST TO SOUTHEAST. ATTM IT
LOOKS AS IF THE RAIN WILL MOVE EAST AHEAD OF THE COLDER AIR...THUS
THE PRECIP SHOULD REMAIN IN THE LIQUID FORM SATURDAY NIGHT. SUNDAY
HIGHS WILL DROP INTO THE 40S ACROSS MOST OF THE FA AS A NORTHERLY
WIND ADVECTS COLDER AIR SOUTH ACROSS THE PLAINS.

THE LONGER RANGE MODELS ARE EVEN IN FAIR AGREEMENT. BOTH THE GFS AND
ECMWF DIG YET ANOTHER 5H TROUGH INTO SOUTHERN CA BY MONDAY NIGHT. A
DOWN STREAM 5H RIDGE WILL BUILD OVER THE PLAINS AGAIN BY MONDAY. I
REMOVED THE CHANCE FOR FREEZING RAIN SUNDAY NIGHT AND MONDAY MORNING
SINCE THE ISENTROPIC LIFT/WAA LOOK RATHER WEAK AND ONLY THE LOWEST
LEVELS THE ATMOSPHERE LOOK CLOSE TO SATURATION. JUST IN CASE THE WAA
IS STRONG ENOUGH I DID PLACE IN A SLIGHT CHANCE FOR FREEZING
DRIZZLE SUNDAY NIGHT. SOUTHWEST FLOW ALOFT AND STRONGER WAA WILL
KEEP TEMPERATURES MILD THROUGH NEXT TUESDAY EVENING. ATTM
TEMPERATURES LOOK WARM ENOUGH FOR ANY RAINFALL TO BE IN THE LIQUID
FORM...EVEN MONDAY NIGHT. THE RAIN CHANCES WILL INCREASE ON TUE AS A
PIECE OF THE SOUTHWEST CONUS 5H TROUGH LIFTS NORTHEAST INTO THE
CENTRAL PLAINS. TEMPERATURES MAY BE WARMER THAN WHAT I HAVE
FCST...ESPECIALLY IF EASTERN KS GETS INTO THE WARM SECTOR. TUESDAY
AFTERNOON AND EVENING A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE
FA. THE COLD AIR MAY BE DEEP ENOUGH BEHIND THE FRONT FOR THE RAIN TO
CHANGE TO SNOW ACROSS THE AREA LATE TUESDAY NIGHT AND EARLY
WEDNESDAY BEFORE THE MOISTURE MOVES EAST OF THE FA. ITS TOO EARLY
TO SAY IF WE WILL SEE ANY SNOW ACCUMULATIONS. THE NORTHEAST COUNTIES
MAY HAVE THE BEST CHANCE FOR ACCUMULATING SNOWS EARLY WEDNESDAY. BY
THE END OF NEXT WEEK THE MAIN 5H TROUGH OVER THE SOUTHWEST CONUS MAY
LIFT OUT INTO THE PLAINS. IF THE 5H TROUGH LIFT FAR ENOUGH NORTH WE
MAY WARM BACK UP AGAIN FOR THE PRECIP TO BE IN THE FORM OF RAIN.

HIGH TEMPERATURES MONDAY AND TUESDAY WILL BE IN THE 40S AND
50S...WITH HIGH TEMPERATURES COOLING INTO THE UPPER 20S NORTHWEST
AND 30S ELSEWHERE ON WEDNESDAY. HIGH TEMPERATURES WILL MODERATE INTO
THE 30S AND 40S NEXT THURSDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Dec 31, 4:35 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
435 AM CST FRI DEC 31 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-011100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
436 AM CST FRI DEC 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON AND EVENING FOR
PORTIONS OF EAST CENTRAL AND NORTHEAST KANSAS.

THERE IS A SLIGHT CHANCE FOR FREEZING DRIZZLE SUNDAY NIGHT.

THERE IS CHANCE FOR LIGHT SNOW OR FREEZING RAIN ACROSS PORTIONS OF
THE AREA TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Franklin

When
December 31, 8:50 AM CST
Where
Franklin forecast zone
Deaths
1 direct, 0 indirect
Injuries
8 direct, 0 indirect
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Dense fog covered a large area of east central Kansas, and contributed to two multi-vehicle accidents between Ottawa and Pomona that killed one person and injured 8 others. Reports from the scene indicated visibility was around 100 feet, and the first accident may have contributed to the second since they were just 10 minutes and 1.5 miles apart. The fatality was caused when the driver was attempting to pass another vehcile and collided head-on. A 2.5 year old child was reportedly injured seriously but no additional information had become available.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Franklin2004-12-3121MaleVehicle/Towed TrailerDirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425868.